MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT3 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT3 ASPIRATION CATHETER; DXE
Catalog Number CAT3
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) using an indigo system cat3 aspiration catheter (cat3).During the procedure, the physician completed the first pass using a cat3 and a non-penumbra sheath, then removed the cat3 for cleaning as it was not aspirating well.While removing the cat3 from the sheath, the physician noticed that the distal end of the cat3 was broken.Therefore.The procedure was completed using an indigo system cat5 aspiration catheter (cat5) and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the cat3 was kinked approximately 36.0 cm and 57.5 cm from the hub.The cat3 was fractured approximately 119.0 cm from the hub.The cat3 was ovalized approximately 134.5 cm, 141.5 cm, 143.0 cm, 145.5-146.0 cm, 147.5 cm and 148.5-149.0 cm from the hub.Conclusion: evaluation of the returned cat3 revealed distal catheter damage.If the cat3 is forcefully manipulated during attempts to advance into a parent vessel it may become ovalized.These ovalizations may contribute to difficulty advancing the device within patient anatomy.Further kinks may have been a result of forcefully advancing the device against resistance.These damages may have contributed to the difficulty aspirating experienced during the procedure.Further evaluation revealed the device was fractured.This damage typically occurs due to forcefully retracting the device against resistance.If the rhv was overtightened during retraction this may have contributed to the device fracture.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM CAT3 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7979175
Report Number3005168196-2018-02060
Device Sequence Number13795269
Product Code DXE
UDI-Device Identifier00814548016085
UDI-Public00814548016085
Combination Product (Y/N)Y
Initial Reporter CountrySP
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2020
Device Catalogue NumberCAT3
Device Lot NumberF78700
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/20/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date10/18/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Date Report Sent to FDA01/01/2005